Facebook Pixel
EmpowHER Guest

4 months no period, living abroad, negative pregnancy tests

By Anonymous January 22, 2012 - 5:02am
Rate This

I moved abroad to France in late September last year and simultaneously stopped taking my birth control pills (I finished up the pack). I had the normal light bleeding that comes with the "off" week of the pill and I have not yet had my normal period. I have not been sexually active since early September, but I'm worried about not having begun normal menstruation. I've taken three home pregnancy tests (one in October, one in December, and one just this last week) and all have come out negative. I think I'm just being paranoid, as when I studied abroad a few years ago I did not have my period for three to four months, but it's unsettling nonetheless. I haven't noticed any signs of pregnancy (morning sickness, sore/larger breasts, extreme fatigue), but I have gained about 10 pounds and I've been slightly more tired lately. If I were pregnant I think I'd be showing by now, but it seems that all women are different. I'm thinking that it's just the stress of the change in my environment and coming off the birth control pill. Can you give any advice?

Add a Comment3 Comments

EmpowHER Guest

Hi Elaine,

I am glad I could help although I was a little confused about your post. Please keep us updated on what your prognosis is. You may help other women who find themselves in the same situation. For an example, I was in the Army and stationed in Germany and skipped my periods back then too (1997-1999).


My doctor then explained that different foods, different environment, etc. caused my delays. It could be a similar situation although checking with your physician is your best bet. I look forward to hearing from you again.
Good luck,


January 22, 2012 - 4:47pm

Hi Missie,

Thanks for the quick reply. I am actually 27, but I was referring to studying abroad during the end of college (3 years ago). I am working abroad now for eight months and I think it's just a repeat scenario. It's good to know that a change in environment (like going to college or moving abroad) can easily cause irregular/missed periods.

I think that I will try and visit a physician, just to make sure it isn't anything serious. I was hesitant to do so because of language issues (English/French), yet it's the best course of action.

Thanks again and I'll post what I find out. :)

January 22, 2012 - 4:26pm
EmpowHER Guest

Hi Anonymous,

Thank you for your question. I agree with you that your body is just readjusting to not taking birth control anymore and the changes to your environment. You said you are studying abroad so I will assume you are in college and I hate to say this but have you ever heard of the freshman 20? The is a common saying that your freshman year of college, women tend to gain 20 lbs. :-) I know YIKES, but this certainly fits your scenario better than pregnancy.


I hope this helps and perhaps going to see a physician will help ease your mind also. When I started college, I think I skipped my period for 6-8 months. I was stressed...plain and simple. Good luck and please keep us posted.


January 22, 2012 - 10:21am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.


Get Email Updates

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!